Louisiana, 2004Flood in Louisiana, May 18 to 20, 2004
May 18 to 20, 2004 · NWS LIX · 1 event in 1 county or zone
1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at May 17, 2:00 PM CST, 10 hours earlier.
Area forecast discussion, May 17, 2:00 PM CST, 10 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
300 PM CDT MON MAY 17 2004
.DISCUSSION...WET WEATHER CONTINUES TO IMPACT MUCH OF THE FORECAST
AREA THIS AFTERNOON AS A WEAK UPPER TROUGH CONTINUES ITS WAY SLOWLY
EASTWARD AS IT ENCOUNTERS AN UNSTABLE AND VERY MOIST ENVIRONMENT.
UNFORTUNATELY...THE LATEST NWP GUIDANCE DOES NOT OFFER TOO MUCH HOPE
FOR CLEARING CONDITIONS STARTING TOMORROW WITH THE UPPER TROUGH
APPEARING TO REMAIN CENTERED OVER THE REGION PROVIDING ANOTHER GOOD
ROUND OF SHOWERS AND THUNDERSTORMS FOR TUESDAY. THERE MAY BE A
GLIMMER OF HOPE FOR SOME RELIEF FOR THE WET WEATHER BY WEDNESDAY AS
WEAK RIDGING EXPANDS OVER THE SOUTHERN PLAINS HELPING TO USHER THE
UPPER TROUGH FURTHER TO THE EAST. AT THE SURFACE...NO CHANGE
EXPECTED AS A BROAD ATLANTIC HIGH CONTINUES TO IMPACT THE CENTRAL
GULF KEEPING SOUTHERLY FLOW IN PLAY ACROSS THE REGION. EVEN THOUGH
THE UPPER TROUGH MAY WORK ITS WAY EASTWARD...THIS SOUTHERLY FLOW
ALONG WITH MODEST ISENTROPIC SUPPORT SHOULD ALLOW FOR AT LEAST A
SLIGHT CHANCE FOR RAIN AND THUNDER MOST LIKELY THROUGH THE WEEKEND
AND INTO NEXT WEEK.
&&
PRELIMINARY POINT NUMBERS...
MCB 67 82 65 85 / 30 60 20 40
BTR 67 83 65 85 / 30 60 20 40
MSY 71 84 70 84 / 30 60 20 40
GPT 70 81 70 83 / 30 60 20 40
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
MS...NONE.
SE LA AND MS COASTAL WATERS...NONE.
&&
09
Hazardous weather outlook, May 17, 10:15 AM CST, 13 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1115 AM CDT MON MAY 17 2004
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-181100-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-
ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-
WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
1115 AM CDT MON MAY 17 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL
MISSISSIPPI.
.DAY ONE...THIS AFTERNOON AND TONIGHT
.LOCALIZED FLOODING...NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS THE
OUTLOOK AREA THIS AFTERNOON. BECAUSE OF THE SLOW MOVEMENT OF THESE
STORMS...PERIODS OF HEAVY RAIN ARE POSSIBLE WITH THESE STORMS. IN
ADDITION...BECAUSE OF THE EXCESSIVE RAIN FROM THE PAST SEVERAL
DAYS...ADDITIONAL RAINFALL MAY LEAD TO LOCALIZED FLOODING ALONG
STREETS AND LOW LYING AREAS.
IN ADDITION TO THE FLOODING THREAT...SOME OF THE STRONGER STORMS
WILL BE CAPABLE OF PRODUCING FREQUENT LIGHTNING AND STRONG GUSTY
OUTFLOW WINDS. THE THUNDERSTORMS THOUGH ARE EXPECTED TO REMAIN BELOW
SEVERE THRESHOLDS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SCATTERED MAINLY AFTERNOON THUNDERSTORMS ARE POSSIBLE TUESDAY
AND WEDNESDAY...DIMINISHING TO ISOLATED THURSDAY THROUGH SUNDAY.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED THROUGH THE REST OF
THE PERIOD.
.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME. HOWEVER...EMERGENCY MANAGEMENT AND FIRST
RESPONSE AGENCIES ARE ADVISED TO MONITOR THE WEATHER SITUATION AND
FORWARD ANY REPORTS OF POSSIBLE FLOODING TO THE NATIONAL WEATHER
SERVICE.
In the hours before
Local storm report, May 17, 9:49 PM CST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1049 PM CDT MON MAY 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0950 PM FLASH FLOOD METAIRIE 30.00N 90.18W
05/17/2004 JEFFERSON LA LAW ENFORCEMENT
CLEARVIEW PARKWAY CLOSED AT ELMWOOD.
0854 PM FLASH FLOOD NORCO 30.00N 90.41W
05/17/2004 ST. CHARLES LA LAW ENFORCEMENT
A COUPLE STREETS FLOODED.
0854 PM FLASH FLOOD 2 E DESTREHAN 29.96N 90.34W
05/17/2004 ST. CHARLES LA LAW ENFORCEMENT
FEW STREETS FLOODED IN ST. ROSE.
0825 PM FLASH FLOOD HARVEY 29.89N 90.07W
05/17/2004 JEFFERSON LA LAW ENFORCEMENT
STREET FLOODING REPORTED IN SEVERAL LOCATIONS.
0825 PM FLASH FLOOD WESTWEGO 29.90N 90.14W
05/17/2004 JEFFERSON LA LAW ENFORCEMENT
2000-2600 BLOCK OF HIGHWAY 90 FLOODED.
0825 PM FLASH FLOOD METAIRIE 30.00N 90.18W
05/17/2004 JEFFERSON LA LAW ENFORCEMENT
STREET FLOODING REPORTED AT 300-400 BLOCK DAVID DRIVE,
CENTRAL AVENUE AT AIRLINE DRIVE WHERE RAILROAD TRACKS
WERE ALSO UNDER WATER, CLEARVIEW AT ELMWOOD.
0730 PM FLASH FLOOD 7 N GREENSBURG 30.93N 90.67W
05/17/2004 ST. HELENA LA LAW ENFORCEMENT
WATER OVER ROAD ON HIGHWAY 1043. WATER RECEDED BY 830 PM.
0638 PM FLASH FLOOD PIERRE PART 29.96N 91.21W
05/17/2004 ASSUMPTION LA LAW ENFORCEMENT
WATER ENTERING ONE HOME. FLOODING ALONG BAYOU CORN.
0604 PM FLASH FLOOD 9 NNE LIBERTY 31.28N 90.74W
05/17/2004 AMITE MS LAW ENFORCEMENT
COLEMAN ROAD FLOODED.
0545 PM FLASH FLOOD PRAIRIEVILLE 30.30N 90.97W
05/17/2004 ASCENSION LA LAW ENFORCEMENT
A FEW ROADS FLOODED.
0545 PM FLASH FLOOD DONALDSONVILLE 30.10N 91.00W
05/17/2004 ASCENSION LA LAW ENFORCEMENT
WIDESPREAD STREET FLOODING. ONE BUSINESS IN
DONALDSONVILLE RECEIVED MINOR FLOODING FROM WAKE OF
PASSING VEHICLES.
0520 PM FLOOD BAYOU SORREL 30.16N 91.34W
05/17/2004 IBERVILLE LA EMERGENCY MNGR
FLOODING ALONG INTRACOASTAL WATERWAY WHICH IS A RESULT OF
HIGH WATER FROM THE ATCHALAYA BASIN AND RIVER. HIGHWAY 75
WILL BE CLOSED TUESDAY MORNING.
&&
22Flood, Pointe Coupee
- When
- May 18, 12:00 AM CST to May 20, 12:00 AM CST
- Where
- Pointe Coupee forecast zone
- Property damage
- $500,000
- Reported by
- NEWSPAPER
- Coordinates
- 30.709, -91.601 (the zone’s center; the record gives no point)
Heavy rainfall of 14 to 23 inches over a several day period resulted in significant flooding on the False River around New Roads. Several lakefront residences and businesses were inundated with water.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Puerto Rico, May 18, 20041 death · $4,000 · 1 event
- Lightning Strike in Mississippi, May 18, 20041 death · 1 event
- Flooding in Ohio, May 18 to 20, 2004$3.6 million · 3 events
- Flood and Hail in Ohio, May 18, 2004$383,000 · 52 kt wind · 19 events
- Hail and Damaging Winds in Maryland, May 18, 2004$91,000 · 55 kt wind · 8 events
- Lightning Strike in Massachusetts, May 18, 2004$125,000 · 1 event
- Flash Flooding and Flood in Ohio, May 18 to 19, 2004$56,000 · 64 kt wind · 9 events
- Flood in West Virginia, May 18 to 19, 2004$75,000 · 1 event
- Tornadoes and Flash Flooding in Illinois, May 18, 2004F1 · 13 events
- Flood in Ohio, May 18, 2004$50,000 · 1 event
- Flash Flood in Pennsylvania, May 18, 2004$20,000 · 1 event
- Damaging Wind in Missouri, May 18, 2004$15,000 · 65 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5396323.